Alert archive / Kansas / Wind Advisories in 2020

Wind Advisory 15, NWS Wichita, KS

November 13, 202026 counties in Kansas

NWS Wichita, KS issued this wind advisory at Nov 13, 2020, 8:20 PM CST for 26 counties in Kansas. It took effect at Nov 14, 2020, 11:00 AM CST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Nov 13, 2020, 8:20 PM CST (02:20 UTC)
In effect from
Nov 14, 2020, 11:00 AM CST
Expired
Nov 15, 2020, 12:43 AM CST
In force
14 hr
Issued by
NWS Wichita, KS
All 26 counties

Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 45 km from the middle of the area, began a volume at 02:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.3 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 281 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2193 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
281 m²/s²
0-3 km storm-relative helicity
546 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

338 
WWUS73 KICT 140220
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
820 PM CST Fri Nov 13 2020

KSZ032-033-047>051-067-141630-
/O.NEW.KICT.WI.Y.0015.201114T1900Z-201115T0100Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
820 PM CST Fri Nov 13 2020

...WIND ADVISORY IN EFFECT FROM 1 PM TO 7 PM CST SATURDAY...

* WHAT...West to northwest winds 25 to 35 mph with gusts up to 50
  mph.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson, and Reno Counties.

* WHEN...From 1 PM to 7 PM CST Saturday.

* IMPACTS...Strong and gusty winds could blow around unsecured
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...Use extra caution when driving, especially
  if operating a high profile vehicle. Secure outdoor objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
5 follow-up statements
283 
WWUS73 KICT 140944
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
344 AM CST Sat Nov 14 2020

KSZ052-053-068>072-082-083-091>096-098>100-142345-
/O.EXB.KICT.WI.Y.0015.201114T1700Z-201115T0300Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-
Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-
Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, 
Valley Center, Wichita, Anthony, Harper, Attica, Wellington, 
Winfield, Arkansas City, Howard, Moline, Longton, Grenola, 
Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, 
Independence, and Parsons
344 AM CST Sat Nov 14 2020

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 9 PM CST
THIS EVENING...

* WHAT...Southwest winds through early afternoon will eventually
  turn to the west and northwest late this afternoon into the
  early evening hours. Speeds are expected to be in the 25 to 30
  mph range with gusts 40 to 45 mph. 

* WHERE...Portions of Central, South Central and Southeast 
  Kansas.

* WHEN...From 11 AM this morning to 9 PM CST this evening.

* IMPACTS...Strong and gusty winds could blow around unsecured 
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

KSZ032-033-047>051-067-142345-
/O.EXT.KICT.WI.Y.0015.201114T1900Z-201115T0300Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, and Hutchinson
344 AM CST Sat Nov 14 2020

...WIND ADVISORY NOW IN EFFECT FROM 1 PM THIS AFTERNOON TO 9 PM
CST THIS EVENING...

* WHAT...West to northwest winds 25 to 35 mph with gusts 45 to 50  
  mph.

* WHERE...Russell, Lincoln, Barton, Ellsworth, Saline, Rice, 
  McPherson, and Reno Counties.

* WHEN...From 1 PM this afternoon to 9 PM CST this evening.

* IMPACTS...Strong and gusty winds could blow around unsecured 
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
441 
WWUS73 KICT 150212
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
812 PM CST Sat Nov 14 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150600-
/O.EXT.KICT.WI.Y.0015.000000T0000Z-201115T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-
Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-
Labette-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, 
Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, 
Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, 
Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Anthony, Harper, Attica, Wellington, Winfield, 
Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, 
Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, 
and Parsons
812 PM CST Sat Nov 14 2020

...WIND ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Very strong northwest winds, with gusts up to around 55
  mph.

* WHERE...Central, South Central, and Southeast Kansas.

* WHEN...Until midnight CST tonight.

* IMPACTS...Strong and gusty winds will blow around unsecured 
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...Use extra caution when driving, especially
  if operating a high profile vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
708 
WWUS73 KICT 150449
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1049 PM CST Sat Nov 14 2020

KSZ032-033-047>051-067-082-091-150600-
/O.CAN.KICT.WI.Y.0015.000000T0000Z-201115T0600Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno-
Kingman-Harper-
Including the cities of Russell, Lincoln, Sylvan Grove, 
Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, 
McPherson, Hutchinson, Kingman, Anthony, Harper, and Attica
1049 PM CST Sat Nov 14 2020

...WIND ADVISORY IS CANCELLED...

Winds have dropped below advisory criteria.

$$

KSZ052-053-068>072-083-092>096-098>100-150600-
/O.CON.KICT.WI.Y.0015.000000T0000Z-201115T0600Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
1049 PM CST Sat Nov 14 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...Strong northwest winds, with gusts up to around 50 mph
  possible.

* WHERE...Central, South Central, and Southeast Kansas.

* WHEN...Until midnight CST tonight.

* IMPACTS...Strong and gusty winds will blow around unsecured 
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...Use extra caution when driving, 
  especially if operating a high profile vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
647 
WWUS73 KICT 150541
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1141 PM CST Sat Nov 14 2020

KSZ052-053-068>072-083-092>096-098>100-150700-
/O.EXT.KICT.WI.Y.0015.000000T0000Z-201115T0700Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
1141 PM CST Sat Nov 14 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 1 AM CST SUNDAY...

* WHAT...Strong northwest winds, with gusts up to around 50 mph 
  possible.

* WHERE...Southeast Kansas.

* WHEN...Until 1 AM CST Sunday.

* IMPACTS...Strong and gusty winds will blow around unsecured 
  objects. Small tree limbs could be blown down and a few power 
  outages may result.

* ADDITIONAL DETAILS...Use extra caution when driving, 
  especially if operating a high profile vehicle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
923 
WWUS73 KICT 150643
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1243 AM CST Sun Nov 15 2020

KSZ052-053-068>072-083-092>096-098>100-150745-
/O.CAN.KICT.WI.Y.0015.000000T0000Z-201115T0700Z/
Marion-Chase-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
Including the cities of Hillsboro, Marion, Peabody, 
Cottonwood Falls, Strong City, Newton, El Dorado, Augusta, 
Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, 
Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, 
Wichita, Wellington, Winfield, Arkansas City, Howard, Moline, 
Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale,
Coffeyville, Independence, and Parsons
1243 AM CST Sun Nov 15 2020

...WIND ADVISORY IS CANCELLED...

Winds have decreased below advisory levels therefore the advisory
has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Nov 13, 6:19 PM CST, 2 hours 1 minute earlier.

Area forecast discussion, Nov 13, 6:19 PM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
619 PM CST Fri Nov 13 2020

...Updated for Aviation Discussion...

.SHORT TERM...(This evening through Monday night)
Issued at 213 PM CST Fri Nov 13 2020

A progressive shortwave trough over the PACNW today will race
eastward across the northern Rockies tonight before emerging across
the Northern Plains on Saturday.

Ahead of this feature, low level moisture is progged to return
northward across southeast KS where steep mid-level lapse rates and
some elevated CAPE may allow for scattered storms to develop as we
remain within a favorable entrance region to the upper level jet. As
the previous shift noted, a strong storm or two may be capable of
producing pea to nickel sized hail with southeast KS having the
highest probabilities. Delayed pops with the better chances arriving
after 03Z or later. Strong low-level moisture advection could result
in areas of reduced visibilities with some transient advection fog
as dewpoint temperatures are progged to rise into the mid 50s across
the Flint Hills toward morning.

Some showers and isolated storms may linger into the morning hours
on Sat across southeast KS before a cold front ushers in much drier
air later in the day. Strong and gusty northwest winds may develop
in the wake of the front possibly reaching advisory speeds across
much of central and south central KS while driving the Grassland
Fire Danger Index into the very high category across much of the
area. We may see another attempt at showers or storms along the
prefrontal trough/cold front later in the day over southeast KS but
activity should quickly diminish as much drier air builds over the
area in the wake of the front with higher probabilities remaining
south and east of our forecast area.

Sun-Mon...Breezy northwest winds will subside on Sun as high
pressure builds over the Southern Plains. A westerly component may
help boost temperatures across the area on Sun with highs around 60
possible in most areas. A more subtle ripple in the northwest flow
may bring a subtle wind shift to the area on Mon with dry northwest
mid/upper flow resulting in seasonably mild and above normal
temperatures in the low to mid 60s.

.LONG TERM...(Tuesday through Friday)
Issued at 213 PM CST Fri Nov 13 2020

West to Northwest mid/upper flow is progged through the
period resulting in dry weather conditions and mild above normal
temperatures through the period. This pattern may eventually break
down as we move into next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 559 PM CST Fri Nov 13 2020

Scattered shower/thunderstorm chances will increase this evening
and persist overnight across southeast Kansas, mainly southeast of
the KS Turnpike, as low-level warm/moist advection commences ahead
of a weather disturbance approaching from the west. The strongest
activity will be capable of small hail and brief heavy rain.
Additionally, increasing the low-level moisture will support MVFR
to possibly IFR ceilings tonight through Saturday morning across
southeast KS. Furthermore, deepening low pressure will support
strong/gusty south to southwest winds developing later tonight and
persisting through Saturday, with winds gradually switching to
northwesterly in wake of a cold front Saturday afternoon and
evening. The west/northwest winds in wake of the cold front could
be very strong/gusty for a time late afternoon-evening, especially
west of I-135.

&&

.FIRE WEATHER...
Issued at 213 PM CST Fri Nov 13 2020

Very high fire danger is expected across the area on Saturday
afternoon and early evening.

A cold front will move across the area on Saturday afternoon and
Saturday evening shifting winds to the northwest. Ahead of the
front, gusty southwest winds are expected over southeast KS. In both
locations we are looking at speeds in the 25 to 35 mph range with
gusts around 40 mph. Relative humidity values on Saturday afternoon
are expected to be in the 20-25 percent range west of I-135 and in
the 30-50% range or higher for areas southeast of the KS Turnpike.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    41  72  37  59 /  10  10   0   0
Hutchinson      39  70  34  58 /  10   0   0   0
Newton          41  69  36  57 /  10  10   0   0
ElDorado        44  72  37  57 /  20  10   0   0
Winfield-KWLD   46  73  38  58 /  30  10   0   0
Russell         34  66  32  58 /   0   0   0   0
Great Bend      37  67  31  57 /   0   0   0   0
Salina          37  67  35  59 /  10   0   0   0
McPherson       39  69  34  57 /  10   0   0   0
Coffeyville     48  70  39  60 /  60  40  10   0
Chanute         44  69  39  59 /  50  40  10   0
Iola            43  67  39  59 /  50  40  10   0
Parsons-KPPF    47  70  39  59 /  60  40  10   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...ADK
FIRE WEATHER...MWM
Hazardous weather outlook, Nov 13, 4:28 PM CST, 3 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
428 PM CST Fri Nov 13 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-142230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
428 PM CST Fri Nov 13 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms are possible tonight for areas generally southeast
of the Kansas Turnpike. The stronger storms may be capable of pea
to nickel sized hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few storms may linger into Saturday morning across far southeast
Kansas. The stronger storms may be capable of small hail.

Breezy southwest winds will shift to the northwest behind a cold
front on Saturday afternoon and Saturday evening. This will result
in a very high grassland fire danger for much of the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 13, 8:24 PM CSTFire Weather WatchICTBarton, Russell7 hr
Nov 14, 3:51 AM CSTRed Flag WarningICTBarton, Russell14 hr
Nov 14, 5:22 PM CSTSpecial Weather StatementICTElk23 min
Nov 14, 5:47 PM CSTSpecial Weather StatementICTWoodson28 min
Nov 14, 5:58 PM CSTSpecial Weather StatementICTWilson32 min

Nearby

Wind Advisories in Kansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.